You want long-term protection from pregnancy. And you chose Mirena for that. But after inserting Mirena you need to change your pads or tampons quite frequently.
So, are you facing a sudden heavy period with Mirena?
Sudden heavy periods with Mirena are quite common up to three to six months. These can be caused due to different reasons. Sometimes these periods can be unbearable. Don’t worry! There are also different ways to get relief from sudden heavy periods.
Don’t fret anymore. I have discussed the causes and remedies of the sudden heavy periods with Mirena thoroughly. Let’s not wait anymore. Just dig into the article, I’m sure you will not regret it.
Table of Content
- 1 What Is a Mirena?
- 2 How Does a Mirena Work?
- 3 Common Adverse Effect of Mirena Insertion
- 4 Causes of Sudden Heavy Period With Mirena
- 5 Ways to Get Relief From Sudden Heavy Periods
- 6 When to Visit a Doctor?
- 7 FAQs
- 8 End Words
What Is a Mirena?
People are now choosing long-term birth control. The hormonal intrauterine device that helps in long-term birth control is Mirena.
It is a small T-shaped intrauterine device. It is commonly made of plastic.
It usually works for around 05-07 years after insertion. Mirena is 99 percent beneficial against pregnancy.
Sadly, it does not give protection against Sexually Transmitted Diseases (STDs). So, don’t forget to use condoms with minera at the time of sex. This will protect you from the spread of sexually transmitted diseases.
How Does a Mirena Work?
Mirena releases a type of hormone levonorgestrel into the uterus. This hormone is a synthetic form of progesterone.
The hormone in Mirena prevents pregnancy in the following way:
- Stop the fertilization of egg and sperm by thickening the mucus of the cervix
- It also suppresses ovulation partially by thinning the lining of the uterus.
- It less likely helps in implantation.
Common Adverse Effect of Mirena Insertion
Sudden heavy periods are quite common after the insertion of Mirena. Once your body becomes familiar with Mirena this effect goes away. They generally go away after three to six months.
Other adverse effects of Mirena are:
- Spotting between your periods.
- Cramps and pelvic pain.
- Mood swings.
- Acne and headache.
- Tenderness of breast.
Causes of Sudden Heavy Period With Mirena
Sudden heavy periods with Mirena is one of the side effects of using it. But some medical reasons also cause a heavy period after insertion of Mirena.
Let’s quickly see the reasons behind this situation.
Imbalance of Hormone
The imbalance of estrogen and progesterone is quite a common phenomenon for women. The imbalance of these hormones occurs when your body doesn’t release an egg. As a result, you have a very low level of progesterone.
The following events happen due to an imbalance of hormones:
- The uterine lining becomes very thick.
- During this period, this thick lining sheds out and leads to sudden heavy periods.
Pelvic Inflammatory Disease
It is about twenty to twenty-five days after you have inserted your Mirena. You are facing a sudden heavy period. This can be due to the presence of pelvic inflammatory disease.
Pelvic inflammatory disease is an infectious condition. Its usual causative agents are chlamydia or gonorrhea.
Other symptoms of pelvic inflammatory disease are:
- Pain in the lower abdomen.
- Abnormal vaginal discharge.
- Irregular bleeding.
- Sometimes fever with chills.
- Pain after vaginal intercourse with your partner.
If you face any of the symptoms after inserting Mirena quickly contact your gynecologist.
The consequences of pelvic inflammatory disease are:
- Chronic pain in the lower part of the body.
- Sterility and infertility.
- Abscess formation.
Fibroids are a type of tumor that forms in the wall of the uterus. It’s usually a benign tumor. Fibroids are common in reproductive-age women.
The symptoms of fibroids are:
- Sudden heavy period.
- Pain in the lower back.
- Frequent urge to urinate.
- Abdominal pain.
- Pain around the stomach area.
- Feeling of pain during having intercourse.
So, you can experience a heavy period after inserting Mirena due to fibroids.
Overgrowth of the lining of the uterus directs to the formation of uterine polyps. Polyps can also indicate high hormone levels.
Overweight women can have these polyps. If you have high blood pressure(hypertension) you can develop these polyps.
The signs and symptoms of uterine polyps are:
- Sudden heavy and irregular period.
- Unpredictable menstrual cycle.
- Unusual bleeding or spotting between periods.
- They can lead to infertility.
Inserting Mirena while having uterine polyps thus leads to a heavy period.
Usually, polyps are non-cancerous growth. Though some of them can be cancerous. So, consult your doctor if you have uterine polyps.
The tissue lining the uterus can grow into the muscle layer of the uterus. This condition is adenomyosis.
Sudden heavy periods are quite common in adenomyosis after inserting Mirena.
The other symptoms of adenomyosis are:
- Sharp knifelike pain after menstruation in the pelvic area.
- Pain during having sex.
- Prolonged menstrual bleeding.
- Tenderness in the lower abdomen.
Adenomyosis occasionally doesn’t show any signs or symptoms. You can only suffer mild irritation at that time.
Ways to Get Relief From Sudden Heavy Periods
A sudden heavy period with Mirena doesn’t last for a longer time. Generally, your period becomes normal after three to six months.
You can get relief from a sudden heavy period with Mirena by any of the following.
Using a Heating Pad
Sudden heavy periods with mirena can be painful ones. Using a heating pad can give you relief from cramps and soreness.
Keep the heating pad around your lower abdomen for 15-20 minutes. A warm heating pad helps to relax the abdominal and pelvic muscles. So, you feel less pain after using a heating pad.
Rest and Hydration
Your body loses a lot of water after a sudden heavy period. To fuel your body again you must drink plenty of water. This can improve your overall health.
Your body becomes weak due to losing a lot of blood. Rest is very important at this time. You should take rest whenever you get the opportunity.
Taking a rest can help you to restore your energy level. They can also save you from feeling tired.
Taking Iron and Vitamin C
Due to heavy periods, there is loss of plenty of blood from the body. As a result a lot of iron is also lost from your body.
You should increase iron-containing foods in your diet to prevent anaemia. Some of these foods are:
- Sea food
- Cooked oysters
- Dark chocolate
- Sweet potatoes
- Red meats
- Iron-fortified bread and cereals
Vitamin C can help to lessen the iron loss from the body. The vitamin C enriched foods are:
- Chili peppers
- Herbs like thyme and parsley
- Leafy greens
You can take vitamin C and iron tablets supplements also. This way you can increase vitamin C and iron in your daily life. Thus you can easily prevent anaemia.
Sudden heavy periods with mirena can sometimes cause irritation. If you face severe pain you can take the OTC drug Ibuprofen.
This will help in reducing cramps around your lower abdomen. It will also help to lower the blood loss.
When to Visit a Doctor?
If sudden heavy periods with mirena hamper your daily life, contact a doctor immediately. Call your doctor for the following phenomenon:
- If the period lasts for more than 08 days even after 6 months of using mirena.
- If your pad or tampon completely soaks within every hour for many hours in a series.
- If you feel extremely tired by doing a small amount of work.
- Having trouble breathing also feeling dizzy.
- If you pass large clots of blood in a sudden heavy period.
- If you are having a fever for a few days.
Question: What is considered as heavy bleeding or period?
Answer: The characteristics of heavy period are having a period of longer than 08 days in time. Also the amount of blood loss during the period will be over 80 ml. Apart from that, complete soaking of pads or tampons every one to two hours is another symptom.
Question: How do I know if my Mirena penetrated my uterus?
Answer: If the Mirena gets dislodged from its original position it can penetrate your uterus. Common symptom after perforation of uterus by Mirena includes pain in the abdomen area.
Question : Can my Minera make me gain weight?
Answer: Yes, it can. You can gain weight after getting Mirena due to retention of water and bloating. It’s the potential side effect of Mirena.
Sudden heavy period with Mirena are common upto three to six months. You should not worry about it at that time. After one year of using Mirena your period flow will be normal.
In case a sudden heavy period continues even after one year, consult the doctor. You should follow your doctor’s advice accordingly at that time.
The Corona tenure isn’t over yet! Be sure to wash your hands and wear a mask. Adios!